Advertisement

Rheumatology International

, Volume 32, Issue 9, pp 2937–2940 | Cite as

Lupus attributable to anti-TNF therapy and revealed by interstitial granulomatous dermatitis

  • M. Guerin
  • B. Haettich
  • C. Bara
  • L. Artru
  • B. Prophette
  • P. Célérier
  • H. Maillard
Short Communication

Abstract

Interstitial granulomatous dermatitis belongs to the group of aseptic cutaneous granulomas. It is a histopathological entity encountered in various pathological situations, such as polyarthritis including rheumatoid arthritis, but also systemic lupus erythematosus. It may also occur after systemic administration of medication, thus representing a drug-induced, interstitial granulomatous outbreak. This has recently been described after anti-TNF therapy was taken. We are reporting the case of a patient treated using adalimumab for rheumatoid arthritis and having developed interstitial granulomatous dermatitis during treatment, which revealed lupus erythematosus attributable to the biotherapy. The clinical appearance of interstitial granulomatous dermatitis can vary, and the diagnosis is confirmed by anatomo-pathological examination. Drug-induced interstitial granulomatous outbreaks have specific histological criteria, and secondary cases involving anti-TNF medication have been described. Cases of lupus attributable to anti-TNF therapy have also been described, and they have specific biological characteristics. Like idiopathic lupus, they may be associated with interstitial granulomatous dermatitis, but the association of an anti-TNF-induced lupus and this type of granulomatous has not, to our knowledge, been described before. We are reporting one case, which emphasises the importance of carrying out a complete and systematic aetiological assessment for all cases of interstitial granulomatous dermatitis, including where there is systemic disease or following medical treatment, either of which may provide an evident cause for the granulomatosis. In particular, the outbreak of interstitial granulomatous dermatitis during anti-TNF treatment should lead to screening for a drug-induced lupus, which would require the patient to stop such treatment.

Keywords

Interstitial granulomatous dermatitis Palisaded neutrophilic and granulomatous dermatitis Induced lupus Anti-TNF therapy Rheumatoid arthritis Systemic lupus erythematosus 

Notes

Conflicts of interest

None.

References

  1. 1.
    Dykman CJ, Galens GJ, Good AE (1965) Linear subcutaneous bands in rheumatoid arthritis. An unusual form of rheumatoid granuloma. Ann Intern Med 63:134–140PubMedGoogle Scholar
  2. 2.
    Ackerman AB, Guo Y, Vitale P, Vossaert K (1993) Clues to diagnosis in dermatopathology, vol 3. ASCP Press, ChicagoGoogle Scholar
  3. 3.
    Bremner R, Simpson E, White CR, Morrison L, Deodhar A (2004) Palisaded neutrophilic and granulomatous dermatitis: an unusual cutaneous manifestation of immune-mediated disorders. Semin Arthritis Rheum 34(3):610–616PubMedCrossRefGoogle Scholar
  4. 4.
    Chu P, Connolly MK, LeBoit PE (1994) The histopathologic spectrum of palisaded neutrophilic and granulomatous dermatitis in patients with collagen vascular disease. Arch Dermatol 130(10):1278–1283PubMedCrossRefGoogle Scholar
  5. 5.
    Magro CM, Crowson AN, Schapiro BL (1998) The interstitial granulomatous drug reaction: a distinctive clinical and pathological entity. J Cutan Pathol 25(2):72–78PubMedCrossRefGoogle Scholar
  6. 6.
    Perrin C, Lacour JP, Castanet J, Michiels JF (2001) Interstitial granulomatous drug reaction with a histological pattern of interstitial granulomatous dermatitis. Am J Dermatopathol 23(4):295–298PubMedCrossRefGoogle Scholar
  7. 7.
    Deng A, Harvey V, Sina B, Strobel D, Badros A, Junkins-Hopkins JM et al (2006) Interstitial granulomatous dermatitis associated with the use of tumor necrosis factor alpha inhibitors. Arch Dermatol 142(2):198–202PubMedCrossRefGoogle Scholar
  8. 8.
    Hu S, Cohen D, Murphy G, Mody E, Qureshi AA (2008) Interstitial granulomatous dermatitis in a patient with rheumatoid arthritis on etanercept. Cutis 81(4):336–338PubMedGoogle Scholar
  9. 9.
    Zoli A, Massi G, Pinnelli M, Lo Cuccio CD, Castri F, Ferraccioli G (2010) Interstitial granulomatous dermatitis in rheumatoid arthritis responsive to etanercept. Clin Rheumatol 29(1):99–101PubMedCrossRefGoogle Scholar
  10. 10.
    Vedove CD, Del Giglio M, Schena D, Girolomoni G (2009) Drug-induced lupus erythematosus. Arch Dermatol Res 301(1):99–105PubMedCrossRefGoogle Scholar
  11. 11.
    Borchers AT, Keen CL, Gershwin ME (2007) Drug-induced lupus. Ann N Y Acad Sci 1108:166–182PubMedCrossRefGoogle Scholar
  12. 12.
    De Bandt M, Sibilia J, Le Loet X, Prouzeau S, Fautrel B, Marcelli C et al (2005) Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: a French national survey. Arthritis Res Ther 7(3):R545–R551PubMedCrossRefGoogle Scholar
  13. 13.
    Benucci M, Li Gobbi F, Fossi F, Manfredi M, Del Rosso A (2005) Drug-induced lupus after treatment with infliximab in rheumatoid arthritis. J Clin Rheumatol 11(1):47–49PubMedCrossRefGoogle Scholar
  14. 14.
    Haraoui B, Keystone E (2006) Musculoskeletal manifestations and autoimmune diseases related to new biologic agents. Curr Opin Rheumatol 18(1):96–100PubMedGoogle Scholar
  15. 15.
    Colombel JF, Loftus EV Jr, Tremaine WJ, Egan LJ, Harmsen WS, Schleck CD et al (2004) The safety profile of infliximab in patients with Crohn’s disease: the Mayo clinic experience in 500 patients. Gastroenterology 126(1):19–31PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • M. Guerin
    • 1
  • B. Haettich
    • 2
  • C. Bara
    • 1
  • L. Artru
    • 2
  • B. Prophette
    • 3
  • P. Célérier
    • 1
  • H. Maillard
    • 1
  1. 1.Department of DermatologyGeneral Hospital of Le MansLe MansFrance
  2. 2.Department of RheumatologyGeneral Hospital of Le MansLe MansFrance
  3. 3.Department of Anatomical PathologyGeneral Hospital of Le MansLe MansFrance

Personalised recommendations